New Mexico, 2017

Damaging Winds and Heavy Rain in New Mexico, August 11, 2017

August 11, 2017 · NWS ABQ · 3 events in 3 counties and zones

The center of upper level high pressure shifted east into Texas on the 11th and allowed a deep tap of moisture to spread north into New Mexico. Atmospheric moisture values over the region surged to the highest levels of the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure shifted east into Texas on the 11th and allowed a deep tap of moisture to spread north into New Mexico. Atmospheric moisture values over the region surged to the highest levels of the season. Numerous showers and thunderstorms developed over the central and western high terrain during the morning hours then moved east toward the Rio Grande Valley and high plains. Several outflow boundaries converged over the Albuquerque metro area by mid to late day and led to the development of strong thunderstorms with heavy rainfall. Many folks in Albuquerque picked up their greatest 24-hour totals of the season. Unfortunately, one man died after being swept away by flood waters in the Embudo Channel at Carlisle and Interstate 40. His body was found later near the Rio Grande at the terminus of the North Diversion Channel. A storm that moved northward across the Interstate 40 corridor near Edgewood downed about a dozen power poles. This led to an extended power outage for an estimated 6,300 customers. Many areas of eastern New Mexico picked up another one to two inches of rainfall, adding to the impressive summer totals. This was just the first of several very active weather days across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 2:15 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 11, 2:15 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
315 PM MDT Fri Aug 11 2017

.SYNOPSIS...
Widespread showers and thunderstorms through tonight will produce
locally heavy rain which could lead to flash flooding. A few strong
to severe storms with damaging winds and large hail are also
possible through this evening along the Interstate 25 corridor from
the Las Vegas area northward and eastward across the Northeast and
East Central Plains. Showers and storms will continue to be active
Saturday through Monday. Drier westerly winds will bring decreasing
chances for rain overall, but especially for the west and central,
starting Tuesday and persisting through much of next week. High
temperatures will remain near to below average through the weekend
before warming to near or above normal mid to late next week.

&&

.DISCUSSION...
Upped pops even more than at the late morning update for portions of
the central and east for tonight, with mention of locally heavy
rainfall in a broad swath from southwest to northeast and east
central this evening and north central to the central highlands and
over the northeast and east central after midnight. As earlier
discussed, PWAT values increased over an inch on 12Z ABQ sounding
and adjacent sites. Low level upslope flow over much of the CWA and
low level convergence forecast over the east central after midnight.
Meanwhile, a disturbance on satellite imagery along our swrn border
will migrate over the forecast area. Considered a flash flood watch
for tonight but steering flow is such that storms won't stay in one
place too long, although some boundary collisions/training could
have an affect.

Saturday, Sunday and Monday will continue to be active with another,
better defined surface boundary possibly impacting the north central
and northeast late Sunday afternoon/Sunday night.

The latest GFS is even more suggestive of drier westerly winds
sweeping out some or much of the moisture from western and even
central New Mexico around the middle of next week. If the GFS is
right, there will be few showers and storms anywhere over the
forecast area next Thursday and Friday before the upper flow relaxes
and allows monsoon moisture to return.

&&

.FIRE WEATHER...
The center of the mid-level high pressure system will continue to
wobble around TX through the weekend allowing a plume of monsoon
moisture with embedded disturbances to continue streaming north and
northeastward over NM. Scattered to numerous showers and
thunderstorms are expected each afternoon and evening, though there
will be a downtick in the coverage of activity Sunday and again
Monday. Locally heavy rainfall will be possible, especially for the
rest of this afternoon and evening. Weekend total rain accumulation
will likely reach around and over 1 inch across most of the forecast
area, except for lighter amounts across the Four Corners area, and
heavier amounts closer to 2 inches across parts of the northeast.
Pockets of poor ventilation are expected mainly north of I-40
Saturday, then across the northeast on Sunday.  Haines indices will
generally be around 3, except for some 5s over the Sangre de Cristos
on Sunday. High temperatures will vary from near normal to several
degrees below normal each day.

An upper level trough over the western US will steer drier air into
the state from the west starting Monday, then especially Tuesday
through the remainder of the work week. A back door cold front
arriving Sunday night will enhance low level moisture across eastern
areas for Monday with one more abundantly active day of convection
along and east of the central mountain chain. The coverage and
wetness of convection will then decrease with each day, and there
will be a resulting increase in high temperatures. Ventilation will
probably also improve, after some pockets of poor across the east on
Monday. Haines will follow suite with some 5s across the northwest
starting Tuesday, then spreading eastward through mid week. Pockets
of 6 will be possible starting Thursday.

&&

.AVIATION...
18Z TAF CYCLE
A monsoon moisture surge with an embedded disturbance will cause SCT
to NMRS showers and thunderstorms to stream N and NEWD across
central and western areas today, then eastward across the eastern
plains tonight. Abundant moisture will result in heavy rain with wet
microbursts and erratic wind gusts that could reach over 45 kt. Some
storms E of the central mountain chain may turn severe with large
hail and wind gusts over 50 kt. MVFR conditions in low clouds should
linger until mid afternoon across NE areas today, then return tonight
with some fog in the wake of evening precipitation. E central areas
will also be impacted by fog and low clouds tonight into Saturday
morning.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  87  60  89 /  30  20  20  20
Dulce...........................  50  81  50  83 /  70  40  30  30
Cuba............................  57  78  55  81 /  70  50  30  30
Gallup..........................  57  84  56  83 /  30  30  30  40
El Morro........................  55  78  53  78 /  60  50  40  50
Grants..........................  58  81  56  82 /  60  50  30  40
Quemado.........................  58  80  57  79 /  50  50  30  50
Glenwood........................  66  86  67  87 /  50  40  40  40
Chama...........................  47  77  46  78 /  80  50  40  40
Los Alamos......................  58  78  56  81 /  70  50  50  30
Pecos...........................  56  78  55  79 /  80  50  40  30
Cerro/Questa....................  49  77  48  77 /  80  50  40  40
Red River.......................  45  69  43  70 /  80  60  40  40
Angel Fire......................  48  72  44  72 /  90  50  40  40
Taos............................  52  79  51  80 /  70  50  30  30
Mora............................  52  75  51  76 /  90  50  40  30
Espanola........................  58  84  58  87 /  70  40  40  20
Santa Fe........................  57  79  56  81 /  70  50  40  30
Santa Fe Airport................  58  82  58  85 /  60  40  30  20
Albuquerque Foothills...........  64  84  62  85 /  60  40  40  20
Albuquerque Heights.............  66  86  65  88 /  60  30  30  20
Albuquerque Valley..............  66  87  65  89 /  60  30  30  20
Albuquerque West Mesa...........  64  86  63  89 /  60  30  30  20
Los Lunas.......................  65  88  65  90 /  60  30  30  20
Rio Rancho......................  64  85  63  88 /  60  40  30  20
Socorro.........................  67  88  67  89 /  60  40  40  30
Sandia Park/Cedar Crest.........  59  79  57  81 /  70  40  40  20
Tijeras.........................  61  81  60  83 /  70  40  40  20
Moriarty/Estancia...............  58  83  58  85 /  70  30  40  30
Clines Corners..................  56  79  56  81 /  70  40  40  30
Gran Quivira....................  60  82  60  83 /  60  30  40  30
Carrizozo.......................  64  85  64  85 /  50  30  40  30
Ruidoso.........................  57  76  58  77 /  60  40  50  40
Capulin.........................  54  76  55  76 /  60  40  30  50
Raton...........................  55  81  55  82 /  60  50  30  40
Springer........................  55  81  56  81 /  70  40  30  30
Las Vegas.......................  54  77  53  78 /  90  40  40  30
Clayton.........................  60  81  60  81 /  70  50  30  40
Roy.............................  57  79  57  81 /  70  40  20  30
Conchas.........................  63  87  64  85 /  70  50  30  30
Santa Rosa......................  63  87  63  86 /  70  50  30  20
Tucumcari.......................  66  89  66  89 /  80  50  30  30
Clovis..........................  65  87  65  87 /  50  40  30  30
Portales........................  66  89  66  88 /  40  30  30  30
Fort Sumner.....................  66  90  66  88 /  60  30  30  30
Roswell.........................  67  92  68  93 /  40  30  30  20
Picacho.........................  63  85  64  86 /  50  40  30  30
Elk.............................  60  80  61  81 /  40  40  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 11, 10:15 AM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
1115 AM MDT Fri Aug 11 2017

NMZ501>540-121200-
Northwest Plateau-Chuska Mountains-Far Northwest
Highlands-Northwest Highlands-West Central Plateau-West Central
Mountains-West Central Highlands-Southwest Mountains-San Francisco
River Valley-San Juan Mountains-Jemez Mountains-West Slopes Sangre
de Cristo Mountains-Northern Sangre de Cristos above 9500 feet/Red
River-Southern Sangre de Cristos above 9500 feet-East Slopes Sangre
de Cristo Mountains-Upper Rio Grande Valley-Lower Chama River Valley-
Santa Fe Metro Area-Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-Far Northeast
Highlands-Northeast Highlands-Union County-Harding County-Eastern
San Miguel County-Guadalupe County-Quay County-Curry County-
Roosevelt County-De Baca County-Chaves County Plains-Eastern Lincoln
County-Southwest Chaves County-
1115 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms with large hail
and damaging winds along the Interstate 25 corridor from the Las
Vegas area eastward across the the Northeast and East Central Plains
this afternoon and evening. Locally heavy rainfall, which could lead
to flash flooding is likely over the central and west this afternoon
and evening, then may spread into the eastern plains this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A significant moisture surge will produce a large coverage of storms
over NM this weekend. This pattern will enhance the possibility for
locally heavy rainfall and the risk for flash flooding.

There is a marginal risk for severe thunderstorms over eastern NM
Sunday afternoon and evening. Storms will be capable of producing
large hail, strong downburst winds, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, heavy rainfall and
any subsequent flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

In the hours before

Special weather statement, Aug 11, 12:40 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT FRI AUG 11 2017

NMZ515-528-529-112030-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
140 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tierra Monte, or 10 miles south of Mora, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Cueva, Tierra Monte, Sapello, South Carmen, Manuelitas,
Golondrinas and Rainsville.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 10539 3586 10542 3603 10516 3574 10503
TIME...MOT...LOC 1939Z 249DEG 10KT 3583 10536

33

The radar

The Albuquerque radar (KABX), 21 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Bernalillo

When
August 11, 3:00 PM MST to 3:20 PM MST
Where
Bernalillo County, 1.75 mi ESE of Albuquerque
Deaths
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
35.106, -106.604

An unidentified man was swept away in the Embudo Channel near Carlisle and Interstate 40. His body was later discovered at the terminus of the North Diversion Channel near Alameda.

Thunderstorm Wind, Guadalupe

When
August 11, 3:55 PM MST to 3:57 PM MST
Where
Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.940, -104.640

Santa Rosa airport peak wind gust up to 61 mph.

Thunderstorm Wind, Santa Fe

When
August 11, 4:46 PM MST to 4:49 PM MST
Where
Santa Fe County, 2.15 mi NNE of Edgewood
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NWS Employee
Coordinates
35.100, -106.190

Outflow winds from a wet microburst north of Edgewood downed about a dozen power poles. An extended power outage impacted at least 6,300 customers.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Bernalillo2017-08-11MaleOutside/Open AreasIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707907, 707905, 707906.